INR and Warfarin

Mar 12, 2013

By Trevor Shewfelt, Pharmacist at the Dauphin Clinic Pharmacy

 

You know what the best thing is about these Featured Health Articles? There is no spork and foon. When I was at pharmacy school they made us take a public speaking course. The final class of public speaking was in a fancy dining hall at the University. It was set up like a banquet. We all got a few minutes to give a prepared speech. Mine went fairly well until I got to the fork and spoon part. I couldnt say fork and spoon. I said spork and foon. I couldnt stop saying spork and foon. So the best part of these Featured Health Articles are the people at CKDM. They let me correct my spork and foons over and over again until I sound like I know what I am talking about.

 

One of the things I seem to talk about a lot lately in the pharmacy is INR. I get asked questions like, My INR is 1.8. What does that mean? Lets talk today about INR.

 

INR stands for International Normalized Ratio. It is a blood test your doctor does to see how fast your blood clots. The higher the number, the slower your blood clots. So if you have a high INR you are more likely to bleed. The lower your INR, the more likely your blood is to clot.

 

Blood clotting is very important. If your blood didnt clot, you would bleed to death after every small scratch or bruise. But blood clotting is a very complicated process. There are several chemicals in your blood called clotting factors and there are platelets in the blood that all must work together to form a proper clot. Because clotting is such a complicated process there are several different tests your doctor can order to examine different parts of the clotting cascade. Your doctor might order an INR test if you are going for surgery, you have unexplained bleeding problems like nosebleeds, bleeding gums or blood in your urine or stool, or if you have very heavy menstrual periods. The most common reason for a doctor to order an INR test is if you take the medication warfarin.

 

Warfarin makes your blood clot more slowly. Warfarin is commonly called a blood thinner. Your doctor will prescribe warfarin for you if they think you are at risk of getting a blood clot. Blood clots in different areas of the body cause different problems. A blood clot can kill off a section of your brain and is called a stroke. A blood clot in the heart muscle can kill off a section of the heart muscle. This is called a heart attack. A blood clot in the lung is called a pulmonary embolism. A blood clot in the leg is called a deep vein thrombosis or DVT.

 

Having certain conditions put you at risk for getting a blood clot. If you have an artificial valve in your heart, or if you have an irregular heart beat called atrial fibrillation, you are at risk of a blood clot causing a stroke. There are also genetic conditions which make you more likely to clot than other people. People who have had clots in the past like past strokes, heart attacks and DVTs are more likely to have clots in the future.

 

Warfarin is a finicky drug. If you are on a blood pressure pill, it is possible that you will be on the same dose for years and years. Warfarin isnt usually like that. Most people on warfarin have to have their INR checked on a regular basis to see how thin their blood is. Usually the doctors are aiming for an INR between 2 and 3. If your INR falls below 2 you are at an increased risk of blood clots. Blood clots can mean things like heart attacks and strokes. If your INR goes above 3 you have an increased risk of bleeding. Warfarin is such a finicky drug because so many things the patient does can affect their warfarin and their INR.

 

The most common reason someone will have their INR change is not taking their warfarin consistently. This sounds like a no-brainer, but for busy people taking a pill every day at the same time can be very difficult. Unfortunately, for a blood thinner like warfarin, forgetting your warfarin every few days or taking it a different time each day can be dangerous. The other thing that can affect warfarin is what a patient eats.

 

Vitamin K helps your blood to clot properly. Warfarin makes the blood clot more slowly by disrupting the Vitamin K process. So if you eat lots of Vitamin K, you can overwhelm the warfarin and make the warfarin not thin your blood as much as it should. Vitamin K is in lots of foods, but mostly in dark green leafy vegetables. These include kale, spinach, collard greens, turnip greens and brussel sprouts. Now it is not that we dont want people on warfarin to eat these foods at all. These foods have lots of good vitamins, minerals and fiber in them. We just want people on warfarin to eat about the same amount of these vegetables everyday. We dont want some on warfarin to suddenly go on an all kale diet. Alcohol can affect warfarin as well. Ideally someone on warfarin will only drink alcohol once in a while. Heavy drinking can make a warfarin user more likely to bleed. Warfarin users should limit themselves to 1 to 2 drinks per day.

 

Someone on warfarin should seek medical attention right away include if they vomit and it looks like coffee grounds, if they have severe nose bleeds, their urine looks dark red or brown, they see blood in their stool or their stool is black and tarry, or if they have an injury that gets very painful and swollen. These can all be warning signs their blood is way too thin.

 

Warfarin is a good drug for preventing dangerous blood clots. INR is the test we use to see how thin the blood is. For a patient on warfarin, usually we aim for an INR between 2 and 3. If your INR goes outside this safe zone your doctor will edit your warfarin dose to get you back into the safe zone. It is a lot like the nice people at CKDM who edit my little ramblings to make me sound good. May we all have a spork and foon free day!

 

 

The information in this article is intended as a helpful guide only. It is not intended to be used as a substitute for professional advice. If you have any questions about your medications and what is right for you see your doctor, pharmacist or other health care professional.

We now have this and most other articles published in the Parkland Shopper on our Website. Please visit us at www.dcp.ca

 


Read more Health Articles